Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 170, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2002, 5:54 PM CDT for Clark County, Illinois. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 2, 2002, 6:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Clark County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:05 PM CDT | Hail 0.75 | Marshall, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS53 KILX 022254 SVRSPI ILC023-022330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 553 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 630 PM CDT * AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARSHALL...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL DENNISON THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3949 8776 3937 8787 3921 8766 3946 8754 PLAHMER NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:30 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 2, 2:30 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 230 PM CDT FRI AUG 2 2002 MODELS HAVE DIVERAGED FROM LAST FEW RUNS WHEN THEY WERE FAIRLY SIMILAR. ETA IS DRIER AND WARMER THRU MON WHILE AVN MOST AGGRESSIVE WITH BRINGING A BACKDOOR COLD FRONT THRU CENTRAL IL MON WITH MORE QPF AND COOLER TEMPS. EXTENDED MODELS ARE TRENDING COOLER TOO. WILL LEAN WITH THE ETA MODEL AS STRONG UPPER LEVEL RIDGE NEARBY INTO NEXT WEEK BUT STILL THINK ETA 2M TEMPS A FEW DEGREES TOO WARM ESPECIALLY FOR HIGHS. FORECAST CHALLENGE IS ADDRESSING HOT TEMPS AND IF CHANCE OF CONVECTION NEEDED IN CURRENT DRY FORECAST. 18Z SURFACE ANALYSIS HAS WEAK LOW PRESSURE NEAR DANVILLE WITH A FRONTAL BOUNDARY EXTENDING SW JUST SOUTH OF KSTL AND INTO NORTH OK. DEWPOINTS STILL FAIRLY HIGH ACROSS CENTRAL IL...EVEN RISING IN THE NORTH WITH READINGS IN THE 70S. TEMPS IN THE 80S WITH A FEW LOWER 90S SOUTH OF I-70. HEAT INDICIES UP TO 100 TO 110 FROM I-57 EAST. A FEW SHOWERS BEGINNING TO DEVELOP ALONG FRONT NEAR KCMI SSW TO EFFINGHAM AND MORE WIDESPREAD IN SE MO. WILL HAVE SLIGHT CHANCE OF CONVECTION EARLY THIS EVENING SE...ADDING A FEW MORE COUNTIES TO INCLUDE KMTO. OTHERWISE FRONT TO DISSIPATE AS IT MOVES THRU SE CWA THIS EVENING WITH DRIER AIR FILTERING INTO AREAS N OF I-70 AS HIGH PRESSURE OVER MN MOVES ACROSS THE GREAT LAKES WITH NE FLOW. DEWPOINTS SLIP INTO THE UPPER 50S N OF KPIA OVERNIGHT. LOWS TO RANGE FROM THE MID 60S NW AND LOWER 70S SE. HIGH PRESSURE SLIPS OFF TO THE EAST THIS WEEKEND WITH RETURN SOUTH FLOW AND MORE HUMID AIR WITH DEWPOINTS BACK INTO THE LOWER 70S. GUIDANCE TEMPS SIMILAR THRU THIS WEEKEND EXCEPT MET/ETA A FEW DEGREES WARMER. WILL FOLLOW FWC/MAV WHICH IS UP A DEGREE OR SO FROM YESTERDAYS RUN. HIGHS 90 TO 95 THIS WEEKEND AND HEAT INDICES RANGE FROM 95 TO 105 WITH HOTTEST READINGS SW CWA. WILL INTRODUCE PROB30 POPS NORTH SUNDAY NIGHT AND ACROSS CENTRAL IL MON AS BACK DOOR COLD FRONT MOVES TOWARD AREA. ETA STILL KEEPS QPF N OF I-80 SUNDAY NIGHT WITH SOME LIGHT QPF ALONG I-74 MON. THINK AVN TOO AGGRESSIVE WITH ITS LIKELY POPS ON MON AND COOLER TEMPS AND WILL LEAN TOWARD ETA WITH 594 DM 500 MB RIDGE JUST WEST OF IL. FRONT WILL PROBABLY WASH OUT AGAIN OVER CENTRAL/SOUTHERN IL. MEX AND MRF COOL HIGHS INTO THE 80S NEXT WEEK BUT FEEL THIS MAY BE TOO COOL GIVEN STRONG UPPER LEVEL RIDGE NEARBY. WILL KEEP HIGHS IN THE UPPER 80S AND LOWER 90S. ECMWF IS MOST CONSISTENT WITH STRONG RIDGE NEARBY. SPI BB 068/093 074/094 073 07111 PIA BB 066/092 072/093 073 07111 DEC BB 068/092 073/094 073 07111 CMI BB 067/090 070/092 072 07111 MTO BB 069/092 072/093 073 07221 LWV BB 072/095 073/095 074 07221 .ILX...NONE. BARBUSH/HUETTL
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:48 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 27 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.